Rarefactive solutions to a nonlinear variational wave equation of liquid crystals

Ping Zhang, Yuxi Zheng

Research output: Contribution to journalArticlepeer-review

42 Scopus citations


We study a nonlinear wave equation derived from a simplified liquid crystal model, in which the wave speed is a given function of the wave amplitude. We formulate a viscous approximation of the equation and establish the global existence of smooth solutions for the viscously perturbed equation. For a monotone wave speed function in the equation, we find an invariant region in the phase space in which we discover: (a) smooth data evolve smoothly forever; (b) both the viscous regularization and the smooth solutions obtained through data smoothing for rough initial data yield weak solutions to the Cauchy problem of the nonlinear variational wave equation. The main tool is the Young measure theory and related techniques.

Original languageEnglish (US)
Pages (from-to)381-419
Number of pages39
JournalCommunications in Partial Differential Equations
Issue number3-4
StatePublished - 2001

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Rarefactive solutions to a nonlinear variational wave equation of liquid crystals'. Together they form a unique fingerprint.

Cite this